Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 261, NWS Dodge City, KS

August 11, 2019Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 11, 2019, 12:24 AM CDT for Trego County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2019, 12:24 AM CDT (05:24 UTC)
Expired
Aug 11, 2019, 1:15 AM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2127 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

506 
WUUS53 KDDC 110524
SVRDDC
KSC195-110615-
/O.NEW.KDDC.SV.W.0261.190811T0524Z-190811T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1224 AM CDT Sun Aug 11 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Trego County in west central Kansas...

* Until 115 AM CDT.

* At 1224 AM CDT, a severe thunderstorm was located near Quinter,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wakeeney, Collyer, Trego Center and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Dodge City.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3871 9990 3870 10015 3913 10015 3913 9969
TIME...MOT...LOC 0524Z 289DEG 28KT 3906 10018 

HAIL...0.75IN
WIND...60MPH
 
$$

RBURG
2 follow-up statements
430 
WWUS53 KDDC 110543
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1243 AM CDT Sun Aug 11 2019

KSC195-110615-
/O.CON.KDDC.SV.W.0261.000000T0000Z-190811T0615Z/
Trego KS-
1243 AM CDT Sun Aug 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR TREGO COUNTY...

At 1242 AM CDT, a severe thunderstorm was located near Voda, moving
east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wakeeney, Collyer, Trego Center and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Dodge City.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3871 9990 3870 10015 3913 10015 3913 9969
TIME...MOT...LOC 0542Z 289DEG 28KT 3901 10000 

HAIL...0.75IN
WIND...60MPH
 
$$

RBURG
915 
WWUS53 KDDC 110612
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
112 AM CDT Sun Aug 11 2019

KSC195-110622-
/O.EXP.KDDC.SV.W.0261.000000T0000Z-190811T0615Z/
Trego KS-
112 AM CDT Sun Aug 11 2019

...THE SEVERE THUNDERSTORM WARNING FOR TREGO COUNTY WILL EXPIRE AT
115 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3871 9990 3870 10015 3913 10015 3913 9969
TIME...MOT...LOC 0612Z 289DEG 28KT 3894 9973 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 12:02 AM CDT, 22 minutes earlier.

Area forecast discussion, Aug 11, 12:02 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1202 AM CDT Sun Aug 11 2019

...UPDATE TO AVIATION...

.SYNOPSIS...
Issued at 1017 PM CDT Sat Aug 10 2019

WV imagery indicates weak ridging aloft shifting slowly eastward
across the Central Plains. Near the surface, an area of low pressure
is anchored across the Oklahoma and northern Texas Panhandles.

&&

.UPDATE...
Issued at 127 PM CDT Sat Aug 10 2019

Amazingly high moisture content across central and SE zones early
this afternoon, with the dewpoint reaching 77 at Dodge City. With
temperatures soaring into the 90s as the sky clears, issued a
short term heat advisory for the SE zones this afternoon.
Temperatures will not be extreme, but such high moisture content
will make any outdoor work dangerous through 7 pm.

&&

.SHORT TERM...(This afternoon through Sunday Night)
Issued at 1130 AM CDT Sat Aug 10 2019

Remaining stratus was continuing to dissipate as of midday, in an
exceptionally moist boundary layer. Surface dewpoints ranged from
the upper 60s on the higher terrain of the western counties, to
the sultry mid 70s SE of Dodge City. The dewpoint reading of 74
currently here at WFO DDC is the highest dewpoint this forecaster
has seen at this office in over 3 years. Instability will mount
rapidly this afternoon as August sunshine interacts with near 70
dewpoints, with CAPE near 4000 J/kg by peak heating. With the lack
of convergence or a focusing mechanism, expecting most locations
to remain dry through 7 pm, but with such high octane moisture and
explosive instability, can't rule out a thunderstorm somewhere.
With temperatures rising into the 90s, and dewpoints holding in
the lower 70s, some locations south and east of Dodge City will
flirt with heat advisory criteria (105F) this afternoon.

Scattered convection is expected to begin west of a Wakeeney-
Syracuse line by 7 pm, as a discernible shortwave approaches from
the southwest. 12z NAM, with strong support from the latest HRRR
iterations and 12z GFS, forecasts a strong MCS to impact the NE
zones this evening. Raised pops to the definite category and
mentioned heavy rain for the NE zones. Storms will be propelled
right along, so although rainfall rates will be highly efficient
with precipitable water approaching 2 inches, am currently leaning
against a flash flood watch. Will continue to reevaluate this, as
confidence is high that the MCS will occur near the I-70 corridor
and moisture availability will be near the top of the charts. Will
make a final decision on a flash flood watch by this afternoon.
Rain and thunderstorm coverage is expected to diminish with
southward extent (especially south of US 50) with weaker forcing.
The expected MCS is expected to kick out an outflow boundary and a
NEly wind shift overnight, with strong NE winds possible at times
across much of SW KS. Additional convection will likely develop
along this advancing wind shift, but chances will diminish quickly
south of US 50. Outside of the heavy rain/flooding threat tonight,
the primary severe risk will be damaging outflow winds of 60-70
mph from any organized MCS bowing segments. SPC has expanded their
5% wind/hail probabilities southward to include most of SW KS
tonight, but feel the damaging wind threat is highest north of US
50.

Models warm 850 mb temperatures about +2C on Sunday, and with
morning stratus currently expected to be restricted to the NE
zones, some warming will likely occur Sunday afternoon over
Saturday's readings. Afternoon temperatures will make more
efficient progress into the 90s, with continued uncomfortable
humidity. The lack of a SWly downslope component, and plenty of
recent rainfall at many locales, should keep most locations below
100. Most of daylight Sunday will be dry for most zones, with
scattered thunderstorm favoring the western/NW zones Sunday
evening. Forcing for convection lifts north late Sunday, and all
models including the 12z NAM/GFS and 00z ECMWF show excellent
agreement with Sunday PM's MCS impacting SW Nebraska and NW
Kansas, ie, mainly north of SW KS. Kept pop grids focused on the
northern zones Sunday night, and even those may have to be
reduced further and/or trimmed northward.

.LONG TERM...(Monday through Saturday)
Issued at 305 PM CDT Sat Aug 10 2019

Active convective pattern will continue on Monday. 12z ECMWF
places the summer subtropical anticyclone well to our SE over
Arkansas on Monday, with a well-defined shortwave embedded in
westerly flow crossing SW KS at peak heating. Scattered
thunderstorms are expected primarily central/SE zones Monday
afternoon/evening. NBM pops in the chance category were accepted,
which matches well with 5% wind/hail risks from SPC. With the
enhanced flow/shear with the shortwave, will need to monitor
Monday afternoon/evening for severe convection potential.

Weak cold front associated with the shortwave will pass Monday
night/early Tuesday with a shift to N/NE winds and a modest
reduction in temperatures. Tuesday afternoon temperatures will be
reduced to the upper 80s and lower 90s, although with light
easterly wind components, the humidity will again be high.
Expecting a lull in thunderstorm activity daylight Tuesday, given
the subsidence behind the departing shortwave.

Upper high near Arkansas late Monday retrogrades westward rapidly,
with 12z ECMWF placing the new center near El Paso, Texas by late
Tuesday. As such, a period of NW flow aloft is expected, which
will encourage daily convection from the Rockies to arrive in the
western zones, probably at night Tuesday night/Wednesday morning.

Thursday and Friday will we drier, windier and hotter. Flow aloft
becomes SWly, with the lee trough increasing in strength, as a
strong trough crosses the northern Rockies. South winds will be
strong and rain chances will dwindle under a building capping
inversion. A few locations will again reach 100 by Friday
afternoon. Alas, it is still summer.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1200 AM CDT Sun Aug 11 2019

Thunderstorms in west central Kansas will drift slowly eastward
overnight, potentially affecting KHYS after 06Z. Otherwise, VFR
conditions will prevail through late this afternoon. South-
southeasterly winds 5 to 15kt will persist through Sunday afternoon
as a surface low in the western Texas Panhandle lifts slowly
northward into southeast Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  97  72  96 /  20  10  20  20
GCK  68  96  66  93 /  30  10  30  10
EHA  67  98  66  92 /  10   0  30  20
LBL  68 100  68  93 /  10   0  20  20
HYS  68  90  69  92 /  80  20  30  10
P28  73 101  76 101 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for KSZ030-031-
043>046.

&&

UPDATE...Turner
SYNOPSIS...JJohnson
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...JJohnson
Hazardous weather outlook, Aug 10, 4:53 AM CDT, 19 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
453 AM CDT Sat Aug 10 2019

KSZ030-031-043>046-061>066-074>081-084>090-111000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
453 AM CDT Sat Aug 10 2019 /353 AM MDT Sat Aug 10 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms this morning from southwest into central
Kansas will produce brief heavy rainfall and lightning.
Thunderstorms are expected to develop along a surface trough in
northwest Kansas this evening, and a cluster of thunderstorms
will propagate across northern Kansas tonight. Locally heavy
rainfall along with hail up to the size of quarters and gusty
winds may accompany the thunderstorm cluster.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Another cluster of thunderstorms is likely to form in northwest
Kansas and southwest Nebraska and to move across northern Kansas
Sunday night. Heavy rain, hail up to the size of golfballs and
damaging winds are possible. Heat index values will approach 105
in south central Kansas Sunday afternoon.

Scattered thunderstorms may occur behind a cold front Monday, but
thunderstorm chances will decrease Tuesday through Friday. Very
warm temperatures with highs near 100 can be expected Friday.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 10, 8:46 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
746 PM MDT Sat Aug 10 2019

KSZ061-110230-
Hamilton KS-
746 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND SOUTHWESTERN KEARNY
COUNTIES UNTIL 830 PM MDT...

At 746 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Coolidge, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse and Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 10204 3826 10157 3782 10154 3774 10194
      3774 10204
TIME...MOT...LOC 0146Z 226DEG 47KT 3794 10206

TATRO
Special weather statement, Aug 10, 11:16 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1116 PM CDT Sat Aug 10 2019

KSZ062-075-110500-
Kearny KS-Grant KS-
1116 PM CDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEARNY AND GRANT
COUNTIES UNTIL MIDNIGHT CDT...

At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ulysses, moving northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ulysses, Lakin, Deerfield and Hickok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3742 10148 3758 10152 3781 10149 3801 10113
      3751 10110
TIME...MOT...LOC 0416Z 225DEG 21KT 3756 10139

RBURG
Special weather statement, Aug 10, 11:28 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1128 PM CDT Sat Aug 10 2019

KSZ043-044-110445-
Lane KS-Scott KS-
1128 PM CDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE COUNTIES
UNTIL 1145 PM CDT...

At 1127 PM CDT, Doppler radar was tracking strong thunderstorms
developing along a line extending from near Scott State Lake to near
Shallow Water.
Movement was east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Scott City, Dighton, Grigston, Healy, Scott State Lake, Shallow
Water, Manning, Amy and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 10032 3830 10055 3828 10104 3870 10094
TIME...MOT...LOC 0427Z 266DEG 26KT 3873 10088 3832 10099

RBURG
Special weather statement, Aug 10, 11:44 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1144 PM CDT Sat Aug 10 2019

KSZ043-044-110515-
Lane KS-Scott KS-
1144 PM CDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHERN
LANE COUNTIES UNTIL 1215 AM CDT...

At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott State Lake, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Healy, Pendennis and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3870 10025 3856 10039 3860 10089 3870 10091
TIME...MOT...LOC 0444Z 264DEG 19KT 3866 10081

RBURG
Special weather statement, Aug 11, 12:01 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1201 AM CDT Sun Aug 11 2019

KSZ043-110530-
Scott KS-
1201 AM CDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 1230
AM CDT...

At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Scott State Lake, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 10071 3858 10069 3860 10113 3870 10113
TIME...MOT...LOC 0500Z 264DEG 21KT 3867 10107

RBURG
Special weather statement, Aug 11, 12:20 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1220 AM CDT Sun Aug 11 2019

KSZ063-110615-
Finney KS-
1220 AM CDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FINNEY COUNTY UNTIL 115
AM CDT...

At 1219 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Holcomb, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Garden City, Holcomb, Plymell and Friend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3775 10082 3775 10108 3826 10100 3824 10053
TIME...MOT...LOC 0519Z 204DEG 15KT 3808 10092

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:46 PM CDTSpecial Weather StatementDDCHamilton44 min
Aug 10, 11:16 PM CDTSpecial Weather StatementDDCGrant44 min
Aug 10, 11:28 PM CDTSpecial Weather StatementDDCLane, Scott17 min
Aug 10, 11:44 PM CDTSpecial Weather StatementDDCLane31 min
Aug 11, 12:01 AM CDTSpecial Weather StatementDDCScott29 min
Aug 11, 12:20 AM CDTSpecial Weather StatementDDCFinney55 min
Aug 11, 12:31 AM CDTSpecial Weather StatementDDCScott44 min
Aug 11, 1:11 AM CDTSpecial Weather StatementDDCEllis, Trego64 min
Aug 11, 1:17 AM CDTSpecial Weather StatementDDCLane, Ness43 min
Aug 11, 2:03 AM CDTSpecial Weather StatementDDCEllis, Ness, Rush57 min
Aug 11, 2:40 AM CDTAreal Flood AdvisoryDDCTrego5 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.